Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 112, NWS Des Moines, IA

May 10, 2001Audubon County, Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 10, 2001, 5:03 PM CDT for Audubon County, Guthrie County, Iowa. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 10, 2001, 5:03 PM CDT (22:03 UTC)
Expired
May 10, 2001, 5:45 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Audubon County, IA, Guthrie County, IA

What was reported inside it

TimeReportWhereRemark
May 10, 5:04 PM CDTTornado F2Conrad, IAMost in open country. One barn hit and destroyed.
May 10, 5:08 PM CDTHail 1Ivester, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 4:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1926 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 102203
SVRDSM
IAC009-077-102245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
503 PM CDT THU MAY 10 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AUDUBON COUNTY IN WEST CENTRAL IOWA
  NORTHERN GUTHRIE COUNTY IN WEST CENTRAL IOWA

* UNTIL 545 PM CDT

* AT 458 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHEAST OF AUDUBON...OR ABOUT 59
  MILES SOUTHWEST OF FORT DODGE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  9 MILES NORTH OF GUTHRIE CENTER AROUND 520 PM
  9 MILES NORTH OF PANORA AROUND 540 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

SEVERE THUNDERSTORMS CAN DAMAGE MOBILE HOMES...SEEK MORE SUBSTANTIAL
SHELTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY
EVENING FOR IOWA.

LAT...LON 4186 9511 4161 9510 4163 9430 4187 9429

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:30 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 10, 3:30 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT THU MAY 10 2001

IN THE SHORT TERM...EAST TO WEST OUTFLOW BOUNDARY ALONG HIGHWAY 20
NOW BEGINNING TO LIGHT UP WHILE ADDITIONAL DEVELOPMENT EXPECTED
FURTHER WEST ALONG COLD FRONT. ATMOSPHERE OVER SOUTHWEST IOWA SHOULD
HAVE WARMED ENOUGH TO ELIMINATE WEAK CAP SHOWN ON 18Z OMA SOUNDING.
LCL HAVE LOWERED CONSIDERABLY FROM YESTERDAY...THROUGH THEY STILL
REMAIN FAIRLY HIGH AT AROUND 5.5K FT. SURFACE WINDS IN WARM SECTOR
HAVE VEERED SO IT APPEARS MAIN THREAT FROM STORMS WILL CONTINUE TO
BE HAIL/WIND. SOME ROTATING STORMS MAY BE A LITTLE MORE LIKELY ALONG
THE OUTFLOW BOUNDARY TO THE NORTH OR NEAR OUTFLOW/FRONTAL
INTERSECTION. AS SHORT WAVE TROUGH MOVES THROUGH CWA THIS EVENING...
CONVECTION SHOULD BE SHUNTED OFF INTO N MO AND SE IA BY OR AROUND
MIDNIGHT.

MOST OF THE FRONTAL CONVECTION SHOULD BE S OF THE CWA FRIDAY SO WILL
MAINTAIN A DRY FORECAST.

MODELS SHOWING SOME POSSIBILITY OF WARM AIR ADVECTION SHOWERS/STORMS
SATURDAY. WILL HOLD OFF ON ADDITION OF POPS ACROSS THE NORTH FOR NOW
AND LET ANOTHER MODEL RUN OR TWO PASS TO GET A BETTER HANDLE ON
THAT. HAVE LEFT EXTENDEDQ UNCHANGED.

MOS TEMPS LOOK PRETTY GOOD AND ARE IN LINE WITH CURRENT FORECASTS.

.DSM...NONE

JAW

In the hours before

Local storm report, May 10, 11:32 AM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1132 AM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1129 AM    POCAHONTAS                IA   .88 INCH HAIL
05/10/01   POCAHONTAS                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 10, 12:45 PM CDT, 4 hours 18 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1245 PM CDT THU MAY 10 2001

...MORE SEVERE THUNDERSTORM DEVELOPMENT LIKELY AFTER 3 PM IN CENTRAL
AND WEST CENTRAL IOWA...

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.  MONITOR SHORT
TERM FORECASTS FOR ADDITIONAL FORECAST INFORMATION AS THESE
THUNDERSTORMS EVOLVE AND SPREAD SOUTHEAST THROUGH THE STATE.

SCATTERED MODERATE THUNDERSTORMS IN NORTH CENTRAL IOWA HAVE BEEN
WEAKENING OVER THE LAST ONE HOUR.  HOWEVER...A STRENGTHENING FRONTAL
BOUNDARY FROM NEAR WATERLOO THROUGH FORT DODGE TO BETWEEN SIOUX
CITY AND OMAHA...WILL BE THE FOCUS FOR ADDITIONAL DEVELOPMENT OF
THUNDERSTORMS AROUND MID AFTERNOON INTO THE EVENING HOURS.
CONVERGENCE OF MOISTURE WAS INCREASING OVER WESTERN IOWA AND EASTERN
NEBRASKA NEAR THIS FRONT...WITH STRONG SURFACE HEATING TAKING PLACE
SOUTH OF THE FRONT.  AN UPPER LEVEL DISTURBANCE AND JET STREAM OF
WINDS OVER NEBRASKA AND SOUTH DAKOTA WILL AID IN THUNDERSTORM
DEVELOPMENT AS WELL.  WIND AND INSTABILITY PARAMETERS INDICATE THAT
A FEW SUPERCELL THUNDERSTORMS ARE POSSIBLE...EVOLVING INTO A LINE OF
STORMS BY THIS EVENING.

IAZ004>007-015>017-023>026-033>037-044>048-111100-
BOONE-CALHOUN-CARROLL-CERRO
GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-HAMILTON-HANCOCK-HARDIN-
HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-STORY-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CARROLL...
DENISON...ESTHERVILLE...FORT DODGE...IOWA FALLS...MASON CITY AND
WEBSTER CITY
1245 PM CDT THU MAY 10 2001

* EVENT TIMING... NOW THROUGH 6 PM.

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... MODERATE
     LARGE HAIL....... MODERATE
     FLASH FLOODING... LOW

* SPOTTER ACTIVATION OUTLOOK... MODERATE

IAZ027-028-038-039-049-050-057>062-070>075-111100-
ADAIR-AUDUBON-BLACK
HAWK-BREMER-BUTLER-CASS-DALLAS-GRUNDY-GUTHRIE-JASPER-MADISON-MAHASKA-
MARION-MARSHALL-POLK-POWESHIEK-TAMA-WARREN-
INCLUDING THE CITIES OF...ATLANTIC...DES MOINES...GRINNELL...
INDIANOLA...KNOXVILLE...MARSHALLTOWN...NEWTON...OSKALOOSA...PELLA...
PERRY...WATERLOO AND WAVERLY
1245 PM CDT THU MAY 10 2001

* EVENT TIMING... 3 PM TO 8 PM.

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... MODERATE
     LARGE HAIL....... MODERATE
     FLASH FLOODING... LOW

* SPOTTER ACTIVATION OUTLOOK...  MODERATE

IAZ081>086-092>097-111100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...LAMONI
AND OTTUMWA
1245 PM CDT THU MAY 10 2001

* EVENT TIMING... 3 PM TO MIDNIGHT

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... MODERATE
     LARGE HAIL....... MODERATE
     FLASH FLOODING... MODERATE

* SPOTTER ACTIVATION OUTLOOK... MODERATE

* MISCELLANEOUS INFORMATION - THE RISK OF FLASH FLOODING WILL ALSO
INCREASE THIS EVENING AS POTENTIAL THUNDERSTORM TRAINING
OCCURS OVER ALREADY SATURATED GROUND.

KULA

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

k

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:06 PM CDTSevere Thunderstorm WarningDMXSac29 min
May 9, 7:31 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas39 min
May 9, 8:12 PM CDTSevere Thunderstorm WarningDMXPocahontas18 min
May 9, 8:32 PM CDTSevere Thunderstorm WarningDMXAudubon38 min
May 9, 8:57 PM CDTSevere Thunderstorm WarningDMXGuthrie28 min
May 9, 9:14 PM CDTSevere Thunderstorm WarningDMXHamilton31 min
May 9, 10:20 PM CDTSevere Thunderstorm WarningDMXGrundy, Tama30 min
May 9, 10:41 PM CDTSevere Thunderstorm WarningDMXCass29 min
May 9, 10:51 PM CDTSevere Thunderstorm WarningDMXTama29 min
May 10, 12:20 AM CDTSevere Thunderstorm WarningDMXCass30 min
May 10, 3:44 PM CDTSevere Thunderstorm WarningDMXHardin46 min
May 10, 3:58 PM CDTSevere Thunderstorm WarningDMXButler32 min
May 10, 4:05 PM CDTTornado WarningDMXHardin30 min
May 10, 4:06 PM CDTSevere Thunderstorm WarningDMXGreene29 min
May 10, 4:33 PM CDTSevere Thunderstorm WarningDMXBoone47 min
May 10, 4:34 PM CDTSevere Thunderstorm WarningDMXGrundy41 min
May 10, 4:35 PM CDTSevere Thunderstorm WarningDMXGreene30 min
May 10, 4:37 PM CDTTornado WarningDMXGreene28 min
May 10, 4:56 PM CDTTornado WarningDMXBoone29 min
May 10, 5:01 PM CDTTornado WarningDMXMarshall19 min
May 10, 5:05 PM CDTSevere Thunderstorm WarningDMXGreene40 min
May 10, 5:07 PM CDTTornado WarningDMXGrundy13 min
May 10, 5:12 PM CDTSevere Thunderstorm WarningDMXButler28 min
May 10, 5:15 PM CDTTornado WarningDMXGreene, Guthrie40 min
May 10, 5:19 PM CDTTornado WarningDMXTama31 min
May 10, 5:25 PM CDTTornado WarningDMXBoone, Story45 min
May 10, 5:39 PM CDTSevere Thunderstorm WarningDMXBlack Hawk46 min
May 10, 5:39 PM CDTTornado WarningDMXTama31 min
May 10, 5:50 PM CDTSevere Thunderstorm WarningDMXStory30 min
May 10, 5:54 PM CDTTornado WarningDMXGuthrie41 min
May 10, 6:05 PM CDTTornado WarningDMXMarshall40 min
May 10, 6:11 PM CDTSevere Thunderstorm WarningDMXJasper39 min
May 10, 6:24 PM CDTTornado WarningDMXJasper31 min
May 10, 6:27 PM CDTTornado WarningDMXDallas43 min
May 10, 6:38 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama42 min
May 10, 6:43 PM CDTSevere Thunderstorm WarningDMXJasper42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.